Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 7, NWS Pocatello, ID

March 30, 202013 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Mar 30, 2020, 2:15 PM MDT for 13 counties in Idaho. It took effect at Mar 31, 2020, 7:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 2:15 PM MDT (20:15 UTC)
In effect from
Mar 31, 2020, 7:00 AM MDT
Expired
Mar 31, 2020, 6:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 21 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS75 KPIH 302015
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
215 PM MDT Mon Mar 30 2020

IDZ051>055-311000-
/O.NEW.KPIH.WI.Y.0007.200331T1300Z-200331T2100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
215 PM MDT Mon Mar 30 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 3 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Snake River Plain and Eastern Magic Valley.

* WHEN...From 7 AM to 3 PM MDT Tuesday.

* IMPACTS...Gusty winds could produce areas of blowing dust with
  reduced visibility and difficult driving conditions especially
  for high profile vehicles. Tree limbs could be blown down 
  causing a few power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
075 
WWUS75 KPIH 310833
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
233 AM MDT Tue Mar 31 2020

IDZ051>055-010000-
/O.EXT.KPIH.WI.Y.0007.200331T1300Z-200401T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
233 AM MDT Tue Mar 31 2020

...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected. If only light rain has fallen, blowing dust will
  reduce visibility to near zero with no notice. 

* WHERE...Snake River Plain and Eastern Magic Valley. Blowing dust
  is most likely in the Idaho Falls are north to Mud Lake.

* WHEN...From 7 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could produce areas of blowing dust with
  reduced visibility and difficult driving conditions especially
  for high profile vehicles. Tree limbs can be blown down causing
  power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

Messick
425 
WWUS75 KPIH 311553
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
953 AM MDT Tue Mar 31 2020

IDZ065-010000-
/O.EXA.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/
Teton Valley-
Including the cities of Ashton, Tetonia, and Driggs
953 AM MDT Tue Mar 31 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected. In periods of light rain and snow, blowing dust will 
  reduce visibility to near zero with no notice.

* WHERE...Across the Teton Valley including Tetonia, Ashton Hill,
  Highway 33.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could produce areas of blowing dust with
  reduced visibility and difficult driving conditions especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>055-010000-
/O.CON.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
953 AM MDT Tue Mar 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. If only light rain has fallen, blowing dust will 
  reduce visibility to near zero with no notice.

* WHERE...Snake River Plain and Eastern Magic Valley. Blowing dust
  is most likely from Idaho Falls to north of Mud Lake.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could produce areas of blowing dust with 
  reduced visibility and difficult driving conditions especially 
  for high profile vehicles. Tree limbs can be blown down 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
829 
WWUS75 KPIH 312351
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
551 PM MDT Tue Mar 31 2020

IDZ051>055-010100-
/O.EXP.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
551 PM MDT Tue Mar 31 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have dropped off but still remain elevated gusting to 30 to
40 mph. These winds will drop off even more to around 20 to 25 
mph fairly quickly, by 8:00 to 9:00 pm this evening.

$$

IDZ065-010100-
/O.EXP.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/
Teton Valley-
Including the cities of Ashton, Tetonia, and Driggs
551 PM MDT Tue Mar 31 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have dropped off but still remain elevated gusting to 30 to
40 mph. These winds will drop off even more to around 20 to 25 
mph fairly quickly, by 8:00 to 9:00 pm this evening.


$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 30, 2:00 PM MDT, 15 minutes earlier.

Area forecast discussion, Mar 30, 2:00 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
200 PM MDT Mon Mar 30 2020

.SHORT TERM...Tonight through Wednesday night. Early afternoon
satellite imagery was showing a broad low pressure system positioned
just off the WRN Canadian coast while regional radar imagery was
showing a broad swath of showers extending from NE Oregon into the
Idaho panhandle coincident with a cold frontal boundary and
scattered showers downstream across SE Idaho. Numerical models show
the shower activity increasing across the CNTRL and NE mountains
this evening and the Snake River Plain and Southern Highlands late
tonight as energy ejects from the coastal low and tracks east along
the Canadian border. Wind speeds will increase across the region as
a result while the surface frontal boundary sags south across the
CNTRL mountains/SW Montana placing a greater focus for shower
activity across the SE mountains as well as continuing across the
CNTRL and NRN mountains. The statistical and raw numerical guidance
is mixed on the potential for Wind Advisory conditions within the
Snake River Plain while it looks like a clear "gimme" from my seat.
Have boosted the speeds upwards over what is being advertised within
the National Blend of Models. Snow accumulations run into the
Advisory level above 7500 feet in the CNTRL mountains and above 6000
feet in the NE mountains tonight through Tuesday where a Winter
Weather Advisory will remain in effect. Some of the higher peaks
across the SE mountains may nose up into Advisory criteria but the
brunt of the impacts especially in the main travel corridors looks
to remain below Advisory levels and thus we will allow the current
Special Statement to carry the wintry weather message there. A
second sizable chunk of energy sweeps through the NW states late
Tuesday night and Wednesday resulting in a continuation of diurnally
favored snow showers. Snow accumulations look to stay below advisory
levels with breezy wind conditions in the afternoon. The upper
trough axis shifts east through the region Wednesday night with
accompanying light snowfall. Temperatures will run well above normal
tonight and near normal Tuesday ahead of the cold frontal boundary
but then cool to about 10 deg below normal by Wednesday. Huston

.LONG TERM...Thursday through next Monday. While showers
will linger in eastern Idaho, expect an overall improvement to
conditions going into Friday across much of the area after a series
of waves track through our area this week. We are still watching the
progression of another system over the weekend; of which forecast
models are not very consistent with the timing of the progression of
new arriving shortwaves. It is looking like a cold front will arrive
going into the weekend, with the potential for clearing late
Saturday into Sunday. Heading into early next week, yet another low
pressure area begins to arrive into Idaho, bringing another period
of precipitation to the region. ND
&&

.AVIATION...Periods of on and off snow showers are likely for SUN
this afternoon, evening and overnight with dropping CIG and VIS to
varying levels of IFR, MVFR and LIFR. Improving conditions are
possible tomorrow morning before the next round arrives in the
afternoon; however, confidence in improvement is moderate at this
time. Very windy conditions are expected at PIH and IDA in
particular. Expect conditions to increase mid afternoon and increase
overnight while shifting more westerly. Gusts to 40 mph or so cannot
be ruled out and will continue through Tuesday morning and likely
into the afternoon hours while shifting back more from the
southwest. Gusty conditions are expected to be felt at all sites on
occasion; however. Meanwhile, rain showers are in the forecast at
PIH and IDA with the mention of thunder this afternoon as well,
though any impacts from a thunderstorm today would primarily be due
to gusty outflow winds. ND
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory in effect from 6 PM this evening to 6 PM MDT
Tuesday for IDZ071>074-066.

Wind Advisory in effect from 7 AM Tuesday through 3 PM Tuesday for
IDZ051>055.
&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.